Texas, 2010

High Wind in Texas, December 11, 2010

December 11, 2010 · NWS MAF · 2 events in 2 counties and zones

Brisk westerly flow aloft over the region resulted in high winds in the higher elevations of the Guadalupe and Davis Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Brisk westerly flow aloft over the region resulted in high winds in the higher elevations of the Guadalupe and Davis Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 10, 10:35 PM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Dec 10, 10:35 PM MST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1135 PM CST FRI DEC 10 2010

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WITH SCATTERED TO BROKEN HIGH CLOUDS AND LIGHT
SURFACE WINDS WILL PREVAIL OVERNIGHT. WINDS WILL VEER AND BECOME
GUSTY FROM THE NORTH SATURDAY MORNING /14-17Z/ DUE TO A STRONG
COLD FRONTAL PASSAGE. BRIEF PERIODS OF MVFR VISIBILITIES DUE TO
BLOWING DUST ARE POSSIBLE AT KMAF AND KHOB DURING THE LATE
MORNING AND AFTERNOON HOURS ON SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 226 PM CST FRI DEC 10 2010/

DISCUSSION...
LOW LEVEL THERMAL RIDGING UNDERNEATH DRY NW MID LEVEL FLOW RESULTING
IN YET ANOTHER DAY OF ABOVE NORMAL TEMPS. SHRTWV TROF WILL BE E OF
THE NRN ROCKY MTNS THIS EVENING WITH AN ASSOCD COLD FRONT FOLLOWING
CLOSELY IN ITS WAKE. ASSOCD SFC LOW WILL MOVE INTO THE CDS AREA THIS
EVENING FAVORING WLY SFC WINDS THRU THE NIGHT ACRS THE PB. SAID
SHRTWV TROF WILL UNDERGO MID LEVEL CYCLOGENESIS WHICH WILL SERVE TO
SHOVE FRONT S AND EXPECT FROPA INTO CNTRL PB BTWN 15Z-18Z. MSLP
GRADIENT NOT OVERLY IMPRESSIVE BU ENUF TO GET SUSTAINED WINDS NEAR
20 MPH AT TIMES. S OF THE FROM INTO THE FARTHER REACHES OF THE TRANS
PECOS IT WILL STILL BE A WARM DAY A HEAD OF THE FRONT. SFC RIDGE AND
DRY AIR/LIGHT WIND SUNDAY MORNING WILL MAKE FOR A COLD MORNING...
M20S. NW MID LEVEL AND SFC RIDGE TO E WILL HAVE ENUF OF A PRESENCE
TO KEEP IT COOL. TEMPS WILL BE BELOW NORMAL HIGHS IN THE MID AND
UPPER 50S ACRS PB. STILL DRY NW FLOW MONDAY AND LEE TROF SLOW
DEEPENS WITH 85H TEMPS CLIMBING BACK INTO THE MID TEENS ACRS SE NM
SUPPORTING WARMING TREND. STRONG INDICATION OF ZONAL MID LEVEL FLOW
DEVELOPING TUE/WED WHICH WILL RESULT IN WARM/DRY AND POTENTIALLY
WINDY CONDITIONS. TEMPS WILL BE WELL ABOVE NORMAL (AS MUCH AS 20
DEGREES ABOVE NORMAL). COLD AIR WILL LURKING TO THE N THOUGH AND
SHRTWV TROF PASSING ACRS CNTRL PLAINS MAY BE ENUF TO PUSH COLDER S
THUR.

FIRE WEATHER...
BRIEF RED FLAG CONDITIONS AT A FEW PLACES ACRS THE W THIS AFTERNOON
BUT THEY WILL SUBSIDE BY EARLY EVENING. OTHERWISE A COLD FRONT
MOVING S THRU THE AREA SAT MORNING WILL RESULT IN SFC WINDS NEAR 20 MPH
AT TIMES. THERE MAY BE A BRIEF COMBINATION OF WIND/RH ACRS THE LOWER
ELEVATIONS OF THE TRANS PECOS SAT THAT RESULT IN LOCAL RED FLAG CONDITIONS.
TUE-WED OF NEXT WEEK WILL BE OF INTEREST WHEN ZONAL MID LEVEL FLOW DEVELOPS
AND TEMPS CLIMB TO NEAR 20 DEGREES ABOVE NORMAL. AN EVENTUAL FIRE WX
WATCH WILL LIKELY BE NEEDED THEN FOR A GOOD PART OF THE AREA. WILL
CONTINUE TO MONITOR THE PATTERN CHANGE TUE/WED FOR CONSISTENCY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Dec 11, 12:54 AM MST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 AM CST SAT DEC 11 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-120800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
154 AM CST SAT DEC 11 2010 /1254 AM MST SAT DEC 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS THE LOWER
TRANS PECOS OF WEST TEXAS THIS AFTERNOON. RAPIDLY SHIFTING WINDS
WITH THE PASSAGE OF A COLD FRONT WILL OCCUR WITH AFTERNOON
RELATIVE HUMIDITY VALUES IN THE 15 TO 20 PERCENT RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF CRITICAL FIRE WEATHER WILL BE POSSIBLE ON TUESDAY
AND WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 11, 1:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS

High Wind, Davis / Apache Mountains Area

When
December 11, 2:20 AM CST to 2:35 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269715, 269714.